Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Louisville, KY

May 20, 2018Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 20, 2018, 7:46 PM CDT for Grayson County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 7:46 PM CDT (00:46 UTC)
Expired
May 20, 2018, 8:03 PM CDT
In force
17 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grayson County, KY

The radar

The Louisville radar (KLVX), 53 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS53 KLMK 210046
SVRLMK
KYC085-210115-
/O.NEW.KLMK.SV.W.0064.180521T0046Z-180521T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
746 PM CDT SUN MAY 20 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grayson County in central Kentucky...

* Until 815 PM CDT

* At 746 PM CDT, a severe thunderstorm was located near Leitchfield,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Leitchfield, Clarkson, Tar Hill, West Clifty, Saint Paul and
  Hanging Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 8620 3757 8619 3756 8619 3756 8618
      3755 8617 3749 8614 3747 8632 3758 8634
TIME...MOT...LOC 0046Z 244DEG 3KT 3753 8626 

HAIL...1.00IN
WIND...60MPH
 
$$

EER
1 follow-up statement
281 
WWUS53 KLMK 210103
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
803 PM CDT SUN MAY 20 2018

KYC085-210113-
/O.CAN.KLMK.SV.W.0064.000000T0000Z-180521T0115Z/
Grayson KY-
803 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAYSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3757 8620 3757 8619 3756 8619 3756 8618
      3755 8617 3749 8614 3747 8632 3758 8634
TIME...MOT...LOC 0100Z 244DEG 3KT 3754 8624 

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:09 PM CDT, 37 minutes earlier.

Area forecast discussion, May 20, 7:09 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
809 PM EDT Sun May 20 2018

...Forecast Update and Updated Aviation Discussion...

.Forecast Update...
Issued at 807 PM EDT Sun May 20 2018

Storms continue to pop up this evening across the region. These have
been mostly heavy rain producers with a few reports around the
region of small hail. Some stronger winds to 50 mph will be possible
as well with a cell moving eastward out of Ohio County. Storms may
continue to pop up for the next couple of hours, especially along
the multiple outflow boundaries present. As we lose instability this
evening, storms are expected to diminish in number and intensity
with most gone by late evening. Thereafter, most of the night should
be dry before additional showers move in from the west tomorrow
morning.

&&

.Short Term...(This evening through Monday)
Issued at 345 PM EDT Sun May 20 2018

Satellite imagery shows the CWA under mostly clear skies with a line
of showers and storms west of Kentucky coming from an overnight
system that was centered in Missouri. Southern Indiana and central
Kentucky sit under an atmosphere with precipitable water levels in
the 1.3-1.5' range. Models show MLCAPE levels increase to around
1,000 to 2,000 J/kg across the CWA this evening. The surface is
relatively dry with temperatures in the upper 80s and dewpoints in
the lower 60s. The thought isn't that much will initiate over the
CWA without interaction from an outflow boundary or two from the
storms out west. Given the conditions, scattered showers and thunder
are thought to be very likely this evening. Confidence is low as to
location and exact timing. Precipitation tonight could be heavy and
produce gusty winds.

After nightfall, Rain chances will diminish with the loss of diurnal
heating. The sky will remain mostly cloudy with lows only dropping
into the mid to upper 60s.

Near morning, a chance of showers returns. This chance is mainly for
the northern areas in the CWA. During the afternoon into evening,
surface convergence will set up over Indiana and move south firing
up convection as it moves south towards the Ohio River Valley.

.Long Term...(Monday night through Sunday)
Issued at 250 PM EDT Sun May 20 2018

Scattered showers and isolated thunderstorms will continue Monday
night, especially during the evening as deep-layered moisture
(precipitable water values around 1.5 inches) continues over the area
in the presence of marginal instability, weak forcing, and weak
shear. Any heavy rainfall producing cells in the evening should
become just isolated to scattered showers overnight. Lows will be in
the 60s for most areas.

On Tuesday, flow aloft begins to turn west-northwest which will
allow a cool front to push slowly south across the Ohio Valley. The
deeper moisture from Monday night will slowly advance eastward
accompanied by scattered showers over central KY. Behind this area,
models suggest a narrow axis of better instability and some frontal
forcing advancing southeast into southern IN and north-central/east-
central KY late in the day or Tuesday evening. Scattered thunder-
storms will be possible along this boundary, although severe storms
are not expected. Expect highs in the lower to mid 80s.

By Wednesday, the cool front will drop across our forecast area,
bringing drier weather to the area, along with slightly lower
surface dewpoints. It will still be warm during the day with highs
in the 80s Wednesday and Thursday, but nighttime lows should be a
little cooler in the upper 50s to mid 60s.

By late week and next weekend, models suggest a complex weather
pattern may try to set up across the eastern half of the U.S. A
northern stream trough is forecast to advance east/southeast across
the upper MS Valley/Great Lakes while a broad southern system of
some kind could take shape over/near the Gulf of Mexico and send
moisture northward ahead of the northern trough. As expected, models
differ quite a bit in their solutions but do show this general
signal, and model variability will likely continue over the next few
days. However, this could result in our next chance of showers over
the lower Ohio Valley sometime next weekend. The 12 UTC GEFS plumes
show precip next weekend in our area and other models tend to agree.
Before that, Friday should be mainly dry but there could be
scattered diurnal showers across parts of south-central KY. For now,
expect highs in the 80s Friday through Sunday, potentially a little
cooler Sunday if enough clouds/precip are drawn into the area.

&&

.Aviation...(00Z TAF Issuance)
Issued at 802 PM EDT Sun May 20 2018

Scattered storms ongoing this evening should stay away from most of
the TAF sites except for BWG. There will be chances for storms
moving through BWG through around 02Z or so. Thereafter, dry weather
with partly cloudy skies is expected through much of the night at
the TAF sites. Some light fog will be possible at BWG given that
area has received more rain today.

For tomorrow, showers and storms will continue to be the main
concern. Rain looks to move into the vicinity of HNB close to
sunrise. Storms then will likely develop from mid morning through
the afternoon hours. A PROB30 group for TSRA was included in the
TAFs for the most likely time of convection developing tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EER
Short Term...KDW
Long Term...TWF
Aviation...EER
Hazardous weather outlook, May 20, 2:46 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EDT Sun May 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 PM EDT Sun May 20 2018 /246 PM CDT Sun May 20 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this afternoon and evening could produce
brief heavy rainfall. A few stronger storms could also produce
localized damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible Monday and
Tuesday, mainly during the afternoon/evening hours. Main hazards
possible will be locally heavy rain and gusty winds.

Thunderstorm chances then return Friday and into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
damaging winds and hail.

KDW

In the hours before

Special weather statement, May 20, 6:15 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
615 PM CDT SUN MAY 20 2018

KYZ026-202345-
Ohio-
615 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OHIO COUNTY...

At 614 PM CDT, a strong thunderstorm was located near Livermore,
moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hartford, Dukehurst, Taffy, Ralph, Deanefield, Buford, No Creek,
Jingo, Pleasant Ridge and Heflin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3749 8712 3748 8711 3755 8705 3758 8701
      3763 8695 3762 8692 3764 8689 3765 8687
      3767 8682 3770 8685 3770 8680 3744 8680
      3746 8710 3748 8713
TIME...MOT...LOC 2314Z 271DEG 27KT 3757 8708

EBW
Special weather statement, May 20, 6:18 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
618 PM CDT SUN MAY 20 2018

KYZ073-202345-
Allen-
618 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALLEN COUNTY...

At 618 PM CDT, a strong thunderstorm was located near Scottsville,
moving south at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Scottsville, Rodemer, Adolphus, Petroleum and Forest Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3664 8619 3664 8626 3672 8627 3675 8617
      3663 8608
TIME...MOT...LOC 2318Z 341DEG 10KT 3669 8621

EBW
Special weather statement, May 20, 6:44 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM CDT SUN MAY 20 2018

KYZ026-027-210015-
Grayson-Ohio-
644 PM CDT SUN MAY 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL GRAYSON
AND CENTRAL OHIO COUNTIES...

At 644 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Masonville to 9 miles south of
Whitesville to near Hartford. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Hartford, Beaver Dam, Mchenry, Horse Branch, Taffy, Ralph, Windy
Hill, Flint Springs, Magan and Dogwalk.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3763 8695 3762 8692 3767 8684 3767 8682
      3768 8682 3768 8680 3751 8657 3737 8665
      3734 8670 3739 8695 3755 8691 3760 8699
TIME...MOT...LOC 2344Z 281DEG 25KT 3765 8698 3756 8682 3739 8690

EBW
Special weather statement, May 20, 7:11 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
711 PM CDT SUN MAY 20 2018

KYZ026-027-061-210045-
Grayson-Butler-Ohio-
711 PM CDT SUN MAY 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BUTLER...
WESTERN GRAYSON AND EAST CENTRAL OHIO COUNTIES...

At 710 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Whitesville to 13
miles east of Hartford to 10 miles north of Morgantown. Movement was
east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Casey, Lee, Caneyville, Horse Branch, Steff, Tousey, Windy Hill,
Flint Springs, Do Stop and Neafus.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3758 8677 3757 8660 3757 8651 3743 8641
      3732 8645 3732 8647 3730 8646 3727 8647
      3735 8677
TIME...MOT...LOC 0010Z 283DEG 22KT 3758 8675 3749 8667 3737 8671

EBW
Special weather statement, May 20, 7:23 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
723 PM CDT SUN MAY 20 2018

KYZ061-210045-
Butler-
723 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER COUNTY...

At 723 PM CDT, a strong thunderstorm was located near Morgantown,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Woodbury, Monford, Huldeville, Jetson, Love, Welcome, Brooklyn and
Horsemill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3733 8666 3727 8646 3719 8650 3718 8655
      3719 8657 3718 8658 3718 8662 3717 8662
      3717 8661 3716 8661 3714 8667
TIME...MOT...LOC 0023Z 239DEG 13KT 3724 8661

EBW
Special weather statement, May 20, 7:34 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
734 PM CDT SUN MAY 20 2018

KYZ027-061-062-071-210100-
Grayson-Warren-Edmonson-Butler-
734 PM CDT SUN MAY 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BUTLER...
CENTRAL GRAYSON...WARREN AND EDMONSON COUNTIES...

At 733 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Leitchfield to 9 miles
west of Brownsville to 6 miles southwest of Memphis Junction.
Movement was southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms along with torrential rainfall.

Locations impacted include...
Bowling Green, Leitchfield, Brownsville, Plum Springs, Crestmoor,
Memphis Junction, Mount Victor, Clarkson, Caneyville and Woodburn.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3686 8660 3691 8663 3726 8650 3757 8648
      3754 8621 3714 8617 3680 8638
TIME...MOT...LOC 0033Z 294DEG 22KT 3754 8649 3724 8642 3687 8658

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSpecial Weather StatementLMKGrayson34 min
May 20, 7:23 PM CDTSpecial Weather StatementLMKButler22 min
May 20, 7:34 PM CDTSpecial Weather StatementLMKEdmonson, Grayson, Warren26 min
May 20, 8:05 PM CDTSpecial Weather StatementLMKEdmonson, Grayson, Warren40 min
May 20, 8:06 PM CDTSpecial Weather StatementLMKShelby24 min
May 21, 4:12 PM CDTSpecial Weather StatementLMKHancock33 min
May 21, 5:24 PM CDTSpecial Weather StatementLMKWarren21 min
May 21, 5:39 PM CDTSpecial Weather StatementLMKEdmonson21 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.